Join 3,377 readers in helping fund MetaFilter (Hide)


How often do anti-depressants cause permanent sexual dysfunction?
December 13, 2013 9:38 AM   Subscribe

What is the actual chance of developing permanent sexual dysfunction as a result of taking an anti-depressant--meaning that the sexual dysfunction persists for let's say a year or more after the person has stopped taking the drug?

I gather that this mainly happens with SSRIs and not so much with some other kinds of anti-depressants. And presumably the answer varies from drug to drug as well. An answer specific to SSRIs in general, or to any one drug, would be welcome.

I also gather that this hasn't been studied very much. For that reason, I don't really expect a good answer, but maybe somebody here has one anyway. Something like "my highly experienced psychiatrist says he's almost never seen this happen" would be better than nothing.

I understand that you roll the dice when you take a drug like this and that that's just how it's gonna be until the science advances some more. Still, PERMANENT side effects are much, much more interesting and concerning (to me personally, at least) than temporary ones. (And I don't seem to have heard any clear news about other permanent effects of anti-depressant use, aside from... losing your depression or whatever.)
posted by Koray to Health & Fitness (5 answers total) 1 user marked this as a favorite
 
Anecdote: my partner stopped taking citalopram roughly five months ago (we started dating around this time). He'd been taking it for roughly five months before then - and, as a disclaimer, I didn't know him then and can't really vouch for what his libido was like previously in terms of direct experience.

What he's told me is that the drug did cause him significant sexual dysfunction (specifically anorgasmia), and that it's persisted in the time since he stopped taking it. It's not that he can't get off at all - just that whether or not he will on any given occasion seems like kind of a crap shoot, and not influenced by external factors (did we eat too much, is it because he got high, is it because he didn't get high? etc. [your variables may differ]) - we've not been able to pick out any one scenario which seems guaranteed either to make him come or make him not come.

That being said, he's also told me that his libido has always been fairly cyclic - but the anorgasmia doesn't necessarily seem to be tied to the times when he's he's not all that horny in general.

Another anecdote: I've been on two SSRIs and a non-SSRI (mirtazapine) in the last five years and haven't experienced any sexual side effects on any of them.

He's a dude, I'm a lady, we're both mid-20s.
posted by terretu at 10:51 AM on December 13, 2013


I'm not aware of any permanent effects of SSRI medications. "Persistent" effects, sure, i.e., those that hang around for a while--sometimes years--after you stop taking the medication, but not permanent.

There's a Wikipedia article on the subject, and more info here, which suggest that while persistent effects from taking SSRIs are probably real, they're poorly understood. Most studies indicate that most side effects dissipate within six or so months after you stop the medication.

There are persistent rumors of people claiming to have long-lasting sexual side effects from taking SSRIs, but there haven't been any studies that confirm their symptoms or any connection to SSRIs. Several cases have been reported, but the conclusions seem to be along the lines of "Well here's this guy's symptoms," without any conclusion that they were either caused by SSRIs or were likely to be permanent.
posted by valkyryn at 10:54 AM on December 13, 2013


When I took escitalopram for a few years, I was initially a bit anorgasmic but I adapted so that I could orgasm (by clenching a certain...um..."muscle"...somewhere).

After I went off the drug, I suffered from premature ejaculation for a few more years, due to a) post-SSRI oversensitivity (though that abated naturally within a few months), and b) having to unlearn my "adaptation" (this took much longer).
posted by wutangclan at 11:22 AM on December 13, 2013


I am a skeptic. I don't believe there are significant long-lasting sexual dysfunction from SSRI's under supervision of a qualified physician. I have lost interest while taking them but gained it back after changing meds. Sure there will be anecdotal testimony that it is long-lasting, but in many cases people would have dysfunction away, with or without SSRI's. Someone depressed is likely to have changes in sexual behavior anyway, without SSRI's.

You probably know already that you can find any answer you want on the internet ;) I've read some real doozies. Tell the prescribing physician of side effects and he/she can try a different brand/type. They do that all the time.

I think if there was significant indication of permanent sexual dysfunction the FDA would warn or pull them off the market, even faster would be ambulance-chasing lawyers looking for the next golden goose.
posted by nogero at 4:45 PM on December 13, 2013


I agree with nogero - and would add that one thing's for certain when it comes to sexual problems: If you think you're going to have problems, you will.

Also, getting high just might have something to do with libido/orgasmic difficulties. I find that at least as likely as some leftover sexual dysfunction from a course of SSRIs, but I could be wrong.

I think that a person whose depression has lifted is more likely to find sex exciting and fun again - seems logical to me, anyway.
posted by aryma at 11:14 PM on December 13, 2013


« Older So my wife has a small busines...   |  Is it worth paying for the upg... Newer »

You are not logged in, either login or create an account to post comments